Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 15, 2021, 8:46 PM CDT for Edwards County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2021, 8:46 PM CDT (01:46 UTC)
- Expired
- Aug 15, 2021, 9:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.75 in
- Wind
- 40
County Edwards County, KS
The radar
The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 9:04 PM CDT | HAIL 1 | 3 Sse Lewis, KS | |
| Aug 15, 9:05 PM CDT | HAIL 0.88 | 5 Nnw Fellsburg, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 947 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
843
WWUS83 KDDC 160146
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
846 PM CDT Sun Aug 15 2021
KSZ079-080-160215-
Kiowa KS-Edwards KS-
846 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of north central Kiowa,
southern Pawnee and southeastern Edwards Counties through 915 PM
CDT...
At 846 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belpre, moving southwest at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lewis around 850 PM CDT.
Trousdale around 905 PM CDT.
Other locations in the path of this storm include Centerview and
Fellsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3769 9914 3783 9939 3800 9921 3800 9918
3793 9902 3791 9902
TIME...MOT...LOC 0146Z 030DEG 14KT 3792 9916
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
SPRINGERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 15, 6:33 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 15, 6:33 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 633 PM CDT Sun Aug 15 2021 ...Updated Aviation Discussion... .SHORT TERM...(This afternoon through Monday night) Issued at 1200 PM CDT Sun Aug 15 2021 The sky had cleared nicely as of midday, with strong sunshine and heating expected through the afternoon. The long lived thunderstorm complex that dumped around 6 inches of rain along the Trego/Ellis county line early this morning had finally dissipated. While outflow boundaries have been left behind by this activity, expecting only a cumulus field and a dry afternoon with afternoon temperatures near mid August normals (near 90). A weak shortwave trough near Cheyenne Wyoming at midday will be the focus for convective initiation this afternoon through Monday. Typical of summer, there are basically as many CAM solutions as there are CAMs, as CAMs tend to struggle in weak flow regimes. Conceptually, convection is expected to fire this afternoon or evening across NE Colorado ahead of the shortwave, as sufficient shortwave/orographic lift acts on sufficient instability. Subsequently, activity will spread south/southeast amid north or northwest flow aloft, and into moist southeast boundary layer flow. 12z NAM appears to have the best handle on this conceptual model, with activity favoring the northwest zones tonight. NAM solutions would suggest likely pops tonight, but with little model agreement and low confidence of rainfall at any one location, kept coverage in the slight chance category. Also, Colorado convection may struggle to get into Kansas with mid level flow near due north. SPC reconfigured the marginal 5% wind and hail probabilities at 1630z to focus on the northwest counties tonight. High end severe weather is not expected. That said, some storm organization and locally intense rainfall is certainly plausible, as we saw last night, as the convective environment has changed little. Another small MCS is probable, but confidence on location is very low. An increase in midlevel clouds and rain shower/decaying thunderstorm activity is expected late tonight and early Monday, with NAM centering the shortwave near Syracuse at 7 am Monday. With the shortwave and its associated cloud cover in the area Monday, some cooling is expected, the question is how much. NAM solutions are probably too cool, as do not expect mid level clouds to persist all day. With any breaks of sun at all, temperatures will warm to the mid to upper 80s immediately in the mid August sunshine (above 12z MET/MAV MOS). The summer pop conundrum continues Monday. Confident there will be showers and thunderstorms in the SW KS vicinity on Monday, but confidence on coverage, location and timing is limited. Best forecast is to spread chance category pops area wide, with the expectation of locally heavy rainfall again. Instability appears limited (particularly the NAM with its cloud cover) but with the shortwave acting as a trigger, another 5% marginal wind/hail probability from SPC is noted. Outside of convective influences, breezy south winds of 15-25 mph are expected Monday. .LONG TERM...(Tuesday through Sunday) Issued at 145 PM CDT Sun Aug 15 2021 Certainly no surprises in the long term with regard to temperatures, with both 12z MEX/NBM guidance indicating temperatures remaining near mid August climatology (highs upper 80s and lower 90s, lows in the 60s) through next weekend. More weak chaotic mid level flow on Tuesday, with 12z ECMWF depicting a nebulous pattern at 500 mb. Isolated thunderstorms are possible in the southeast zones Tuesday afternoon in closest proximity to a weak trough, but most locations will remain dry. Rinse and repeat on Wednesday, with more weak (< 10 kt) flow in the mid levels, with again any limited convective possibility relegated to the southeast zones. Starting Thursday, it starts to get a bit more interesting. 12z GFS/ECMWF forecast a much more amplified synoptic pattern, with a closed 570 dm low over Idaho 7 pm Wednesday, digging southeast as a rather potent trough (for August standards) over the central Rockies Thursday. This will set up a pattern we have not seen much of lately, with increased SWly midlevel flow by Thursday night, along with leeside cyclogenesis and dryline development. Clearly, the vast majority of rainfall with this pattern will remain well north of SW KS, as would be expected. Will need to monitor the trough's timing; currently ECMWF takes the best forcing for convection along the Pacific cold front/dryline through SW KS during the convective minimum of Thursday night/early Friday. NBM/GFS guidance is more robust with a relative max in the pop grids Thursday evening. Barring a significant capping inversion, isolated severe convection is plausible east of the dryline late Thursday. Minimal cooling behind this trough's passage, keeping afternoon temperatures in the 80s Friday and Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 612 PM CDT Sun Aug 15 2021 Isolated evening convection across southwest and north central Kansas will not impact any of the four TAF sites this evening but another chance for widely scattered convection will be possible between 06z and 12z Monday. BUFR soundings indicating cloud bases in and near these storms overnight will range from 5000 to 1000ft AGL. Winds overnight will be southeast at around 10 knots. These southeast winds will increase to around 15 knots between 15z and 18z Monday. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 88 64 90 / 20 30 20 10 GCK 65 87 61 91 / 20 20 10 10 EHA 64 88 61 89 / 30 30 20 10 LBL 65 90 63 90 / 20 30 10 10 HYS 66 88 64 89 / 40 40 20 10 P28 68 90 67 91 / 20 30 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Burgert
Hazardous weather outlook, Aug 15, 3:35 AM CDT, 17 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 335 AM CDT Sun Aug 15 2021 KSZ030-031-043>046-061>066-074>081-084>090-160845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 335 AM CDT Sun Aug 15 2021 /235 AM MDT Sun Aug 15 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will be possible along the I-70 corridor this morning. Isolated thunderstorms will be possible again tonight starting in the west and spreading east. These storms are not expected to be severe at this time. Day 1 Hazards ------------- * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Scattered thunderstorms are possible Monday across the area shifting east into south central Kansas Monday night into Tuesday. These storms are not expected to become severe. A chance of thunderstorms will be possible during the mid to late part of the week. It is too early to tell if these storms will become severe. Days 2-7 Hazards ---------------- * Monday - Non thunderstorm wind: Limited risk * Tuesday - Non thunderstorm wind: Limited risk * Wednesday - Non thunderstorm wind: Limited risk * Thursday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Friday No hazards. * Saturday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Aug 15, 5:29 PM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
529 PM CDT Sun Aug 15 2021
KSZ030-045-152300-
Trego KS-Ness KS-
529 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of northwestern Ness
and southwestern Trego Counties through 600 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Trego Center, moving south at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Trego
and northwestern Ness Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3895 9992 3868 9980 3861 10015 3890 10015
TIME...MOT...LOC 2229Z 347DEG 14KT 3886 10004
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERLocal storm report, Aug 15, 6:15 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 10 SW TREGO CENTER 38.80N 100.05W
08/15/2021 E1.50 INCH TREGO KS PUBLIC
&&
JFLocal storm report, Aug 15, 6:22 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL WAKEENEY 39.02N 99.88W
08/15/2021 M1.50 INCH TREGO KS PUBLIC
REPORT WAS POSTED ON SOCIAL MEDIA AND
RELAYED TO OUR OFFICE THROUGH KSN.
&&
RBLocal storm report, Aug 15, 6:47 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL UTICA 38.64N 100.17W
08/15/2021 E1.00 INCH NESS KS PUBLIC
&&
JFSpecial weather statement, Aug 15, 7:00 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
700 PM CDT Sun Aug 15 2021
KSZ044-045-160030-
Lane KS-Ness KS-
700 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of west central Ness
and east central Lane Counties through 730 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pendennis, moving southwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
Accumulating hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Hail may accumulate on roadways causing hazardous
travel and reduced visibility owing to hail fog.
Locations impacted include...
Alamota.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3863 10028 3858 10011 3840 10026 3853 10045
TIME...MOT...LOC 2359Z 041DEG 9KT 3857 10028
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Aug 15, 8:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
846 PM CDT Sun Aug 15 2021
KSZ079-080-160215-
Kiowa KS-Edwards KS-
846 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of north central Kiowa,
southern Pawnee and southeastern Edwards Counties through 915 PM
CDT...
At 846 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belpre, moving southwest at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lewis around 850 PM CDT.
Trousdale around 905 PM CDT.
Other locations in the path of this storm include Centerview and
Fellsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3769 9914 3783 9939 3800 9921 3800 9918
3793 9902 3791 9902
TIME...MOT...LOC 0146Z 030DEG 14KT 3792 9916
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SPRINGERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:00 PM CDT | Special Weather Statement | DDC | Lane | 30 min |
| Aug 15, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 31 min |
| Aug 15, 9:29 PM CDT | Special Weather Statement | DDC | Kiowa | 31 min |
| Aug 15, 9:59 PM CDT | Special Weather Statement | DDC | Kiowa | 31 min |
| Aug 16, 12:46 AM CDT | Special Weather Statement | DDC | Stafford | 29 min |
| Aug 16, 2:00 AM CDT | Special Weather Statement | DDC | Lane | 30 min |
| Aug 16, 2:11 AM CDT | Special Weather Statement | DDC | Trego | 34 min |
| Aug 16, 2:50 AM CDT | Special Weather Statement | DDC | Hodgeman | 25 min |
| Aug 16, 3:00 AM CDT | Special Weather Statement | DDC | Pawnee | 30 min |
| Aug 16, 3:17 AM CDT | Special Weather Statement | DDC | Hodgeman | 28 min |
| Aug 16, 4:06 AM CDT | Special Weather Statement | DDC | Hodgeman | 24 min |
| Aug 16, 4:11 AM CDT | Flash Flood Warning | DDC | Hodgeman | 4 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.